Jump to content
CrazyBoards.org

Sign in to follow this  
Wonderful.Cheese

Is numbness the goal of psychiatry?

Recommended Posts

Madmelle --

Sorry for the Hell you've been through... But as far as being dumb/fat/etc., there must be a solution. A former pdoc of mine told me that lithium decreases thyroid function (which is why she avoided giving it to me, as I'm hypothyroid to begin with). I don't know what your diagnoses/issues are, but if you are depression-predominant, you might want to consider ADs to help you out. I am vaguely bipolar and do not want to be numb; therefore I take antidepressants and, like you, also take lamotrigine.

Did other meds result in you feeling hell, or was the hell just due to having no meds? That's something you might want to consider in your future med cocktails.

Share this post


Link to post
Share on other sites

My hell was more when I was not medicated. Although, the y gave me Buspar and that was super bad. It was like I was stuck in slow motion with no cognitive abilities. I run more manic than depressed, so an antidepressant would really take me into outer space. If I have more than 3 caffeinated drinks in a day, hypomania sets in for a few days.i have Bipolar II .

Share this post


Link to post
Share on other sites

I feel you on this one. 

I am so much better than I was a year ago (very manic and psychotic) 

but now I have completely flat lined. I've always been easygoing but now I am CHILL to the max. I have absolutely no passion for the things I used to love, and no creativity or sexuality either. I can hold down a job, and that is wonderful. But my outlook on the future is bleak if I have to live like this forever. I want to talk to my pdoc about a med change but I also don't want to rock the boat for fear of being hospitalized again.  :closedeyes:

Share this post


Link to post
Share on other sites

Ugh I know annaj37. I want to ask to get off at least one of my antipsychotics but I'm so dead afraid of having to go back to the hospital that I don't think I'll be able to ask for that. I completely understand.

Share this post


Link to post
Share on other sites

My hell was more when I was not medicated. Although, the y gave me Buspar and that was super bad. It was like I was stuck in slow motion with no cognitive abilities. I run more manic than depressed, so an antidepressant would really take me into outer space. If I have more than 3 caffeinated drinks in a day, hypomania sets in for a few days.i have Bipolar II .

 

I think Buspar is an anti-dopamine drug... I know my mom didn't get along with it.  From what you've said, you seem to be more manic-predominant than the average BP2 I've seen on here the past several years, so I think avoiding major ADs might be a good idea. 

 

That said, I don't know if being "chill" all the time is as bad as it seems to be.  I am much more well-liked on Lamictal than off the stuff.  While I don't consider being well-liked to be the only measure of one's success, it does bring me some air of calm... and helps me avoid being a Drama King.  Basically, me on Lamictal seems to result in more net happiness for society than me off the stuff... :smartass:

Share this post


Link to post
Share on other sites

No, not the goal. But as others have said, if you're in crisis they often go hard and fast on the medications in IP. In their view feeling numb is better than being actively suicidal or uncontrollable manic. I think I'm a little over medicated right now, as I have that flat affect thing, but I'm not controlled by episodes and for a while it was a nice respite. But in a few weeks, if circumstances stabilise and if I'm feeling alright my pdoc will work to go down a little bit. If you're feeling numb and it's unpleasant to you then you might want to address that issue with a doctor. No I don't think normal people feel like that, but I'm not sure, I wouldn't know. But I do not feel numb when I'm feeling well. I feel a myriad of emotions and have appropriate emotional responses to the situations around me, there appears to be a logical consequence to actions / events and moods, something that is noticeable lacking when I'm not well, theres just no logic happening there.

Share this post


Link to post
Share on other sites

I also think it's worse in the aftermath of a crisis.  Some of that is their caution, and I think that some of it is natural post-episode burnout.  I I can be depressed then and not know it.

 

I personally have a rough time on some dopamine drugs (I'm looking at you, Haldol) but not all (I liked loxapine, but had motor issues and had to stop). That may be a factor.

 

It took me a very long time to feel under control and vital at the same time.

Share this post


Link to post
Share on other sites

I often think it is, or at least has been in the past. Currently having 3 medicines increased to bring me down, and I'm feeling less and less already. Maybe it just happens though, and maybe it'll get better in the future with more advanced medicines. 

Share this post


Link to post
Share on other sites

If you're in crisis, they may go heavy on medications to bring you down so you don't harm yourself/others or attempt suicide. Their goal is not to numb you, but to bring you to a baseline.

After years of mania and depression, though, it can feel like they are numbing you. 

It tends to take a few years after finding a decent combo to start feeling normal, or even identifying what normal is.

Losing interest in things can be a bad thing. It's not the goal of the pdoc or the medication.

Share this post


Link to post
Share on other sites

After years of mania and depression, though, it can feel like they are numbing you. 

 

True 'dat. 

 

I had a hell of a couple years with uncontrolled, unmedicated bipolar disorder. It was extremely horrible, confusing for those around me and I hated every minute of it. But once I settled down on Abilify, I suddenly felt bored. I had no more crises! I spent ridiculous amounts of time tracking my moods and analyzing my emotions looking for any sign of hypomania or depression that wasn't there. I was so used to moving from crisis to crisis that I suddenly felt numbed out. 

 

It took a few months to realize that this is what normal feels like. I react appropriately to situations, with appropriate levels of emotion, strong or not. I feel content. I am capable of feeling a wide range of controllable emotions. My mood never dips or flips for more than a few hours. It's really nice. 

 

I also have GAD and Abilify took that away. It's like I'm actually taking chill pills. Nothing bugs me anymore. I don't worry about anything anymore. I used to constantly complain, feel on edge and think about the future. Now, I feel present-oriented and nothing ever gets on my nerves. It was another big change I had to get used to, it felt like the meds changed my personality. Again, with GAD, I was going from crisis to crisis. Now I'm not. 

 

I kinda just rambled, but yeah. My point was, it can feel like numbness at first, but once the dust settles, you may find that you feel normal again. But, if you feel legitimately numbed out, and can't feel emotions... then there's a problem.

Share this post


Link to post
Share on other sites

Recent developments (in particular a bike crash) have made me agree with the above that if it's an emergency, *yes*, the purpose *is* to make you numb.

 

I am not only physically numb from the Lortab (hydrocodone) they gave me for the pain after the crash, but also my affect is pretty flat.  I'm visiting my parents now and they describe me as "talking like a zombie".  Which is how I acted on Zyprexa several years ago, too.

 

However, it is alarming how many clinics will not help the patient transfer his/her life from IP to the real world.  The ED I was ambulanced to after my crash gave me 10 days' worth of painkiller and a game of "hot potato", passing me to an ENT facial surgeon and letting me know if I needed more pain meds/a change in my pain meds, I had to ask *him*.  I totally believe everybody here that similar things occur in psychiatric emergencies, as providers probably care even less than surgeons would, given the fact that MI has few visible manifestations. 

 

In other words, my black eye, crackling face, and occasional yelp of pain from the disrupted facial bones after the crash don't show that I'm also gouged on the inside by something far more painful -- The PTSD I've suffered for several years.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...